Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Lipids out of wacks
Jun 24, 2004

Greetings- Recently I have found that my lipid profile has been worsening. A year ago I was diagnosed as approaching "insulin resistant" so my Endocrinologist put me on Actos. Then my triglycerides shot up from 238 to 555 about the same time that I added Viramune to my 2 year running therapy of Trizivir. I can't help but suspect the Viramune, but my HIV doctor says that there is no evidence of that. Now my Endocrinologist wants to put me on Tricor for the triglycerides.

I was told Viramune was to "backup" the Trizivir so I wonder if I'm taking the Actos and/or Tricor for a reaction from the HIV meds? Another question would be any negative interaction with all of these medications ? And is there any alternative mediations I should consider that would be better for my lipid profile?

I had a buffalo hump removed 6 years ago and after that had a 1 year break from meds. I do have minor lipodystrophy signs on the limbs and a slight belly that is hard to work down. - Thank you very much.

Response from Dr. Moyle

There sounds like there is some 'swallowing the spider to catch the fly' going on here. Actos has not been well studied in HIV but its close relative Avandia causes a rise in triglycerides and cholesterol, an observation consistent across the 3 reported randomized studies. I suspect the Actos is the problem for you triglycerides.

I would suggest a trial of stopping the Actos or, depending on how bad the insulin resistance is, replacing it with metformin, another insulin sensitiser which has been studied in HIV and which actually reduced triglycerides modestly and reduced abdominal fat

I hope this heps

Kind regards

Graeme Moyle


Previous
Prurigo Nodularis
Next
Healthy Numbers

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement